© 2022 KMUW
Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations

Encore: An animal tranquilizer is making street drugs even more dangerous

STEVE INSKEEP, HOST:

A sedative approved only for use in animals is showing up in illegal street drugs. WBUR's Martha Bebinger says Xylazine may be contributing to overdoses and deaths. And we should warn this story contains some graphic descriptions of medical conditions.

KYLE: Can I grab one of those waters?

MARTHA BEBINGER, BYLINE: In Greenfield, Mass., near the Vermont border, a man named Kyle walks up to a van giving out safe supplies for drug use. Kyle, who uses cocaine, says it seems like lately there's been something else in the bag.

KYLE: Because, you know, if we cook it up and we smoke it, we're falling asleep after.

BEBINGER: Kyle pauses when he sees a warning about xylazine. All of a sudden, his experience makes sense.

KYLE: We've all been just racking our brains like, what is going on? There's been a lot of drama.

BEBINGER: We're only using Kyle's first name because he buys illegal drugs. Xylazine slows breathing, blood pressure and heart rate. It's in about half of the drug samples tested recently by Tapestry Health, which runs this van.

AMY DAVIS: So we probably started seeing xylazine about a year or so ago, but it has ramped up considerably recently.

BEBINGER: Meaning in the last month or two?

DAVIS: Yes.

BEBINGER: Amy Davis with Tapestry says overdoses are also up in the last month or two. There's no proof xylazine is to blame, but there are reasons to think mixing it with other drugs, perhaps to extend a drug high, would compound the risk of an overdose and death. Xylazine is changing the way Davis and colleagues respond to an overdose. Davis still gives Narcan but doesn't expect them to wake up right away.

DAVIS: We don't want to be focused on consciousness. We want to be focused on breathing.

BEBINGER: Dr. Bill Soares is an emergency room physician in Western Mass. He says Narcan is still critical because xylazine is typically mixed with an opioid.

BILL SOARES: But definitely, I would encourage to have EMS because if the person does not wake up as expected, they're going to need more advanced care.

BEBINGER: Dr. Laura Kehoe is an addiction specialist at Massachusetts General Hospital. She says a big concern is the trauma her patients experience during the deep sedation of xylazine.

LAURA KEHOE: We're seeing people who have been sexually assaulted. They'll, you know, wake up and find that their pants are down or their clothes are missing, and they are completely unaware of what happened.

BEBINGER: Kehoe and others are also worried about a rise in severe wounds associated with xylazine.

KEHOE: I can show you the images of what we think xylazine is doing.

BEBINGER: Outside the harm reduction van in Greenfield, nurse Katy Robbins pulls up the picture of a patient's arm.

KATY ROBBINS: This person happened to be seen in April. And yes, we did sort of go, whoa. What is that?

BEBINGER: The mysterious wound looks like deep road rash with an exposed tendon and spreading infection. Robbins says her clients can get same-day appointments with a doctor.

ROBBINS: They can, and they won't 'cause there's so much stigma and shame around wounds from injection drug use. Often people wait until they have a life-threatening infection.

BEBINGER: That may be one reason why amputations have increased for people who use drugs in Philadelphia. Xylazine is in more than 90% of samples tested there. One patient described xylazine withdrawal as the feeling of being trapped in a room that's on fire. Figuring out how to treat that level of anxiety is one of the challenges ahead as use of this relatively cheap, easy-to-find animal sedative spreads through the drug supply.

For NPR News, I'm Martha Bebinger in Greenfield, Mass. Transcript provided by NPR, Copyright NPR.